metformin although fairly new in the USA has been long used ewlsewhere and causes few problems
a severe pani will result if you take it on an empty stomach and then dont immediately eat, in other words, it must be taken with food sufficient for the dose
Some generic forms of Metformin have coatings and binders that cause the problem, not the metformin itself. When I had my prescription filled at WalMart- the pills smelled like dead fish and I had extreme pain, gas, bloating and the rest of it. The previous month I had my prescription filled at CVS pharmacy- the pills did not smell- and I had no problems, so I went back to CVS for month 3 - and again- no smell, no problems. I have read on other forums where people can only take Glucophage brand, or the extended release version- it's something to think about. Even if WalMart was handing out free metformin- I wouldn't take their generic version again.
IMO most people who take metformin on an empty stomach will get a stomach pain, its generally well tollerated in australia and has been used here for many years
500mg is only a small dose
it has the advantage of slowing the digestion, making overweight people feel fuller and reducing their desire to eat more